Alert archive / Missouri / Tornado Warnings in 2022

Tornado Warning 25, NWS Paducah, KY

April 30, 2022Carter County, Wayne County, Missouri

NWS Paducah, KY issued this tornado warning at Apr 30, 2022, 4:39 PM CDT for Carter County, Wayne County, Missouri. It was in force for 36 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 30, 2022, 4:39 PM CDT (21:39 UTC)
Expired
Apr 30, 2022, 5:15 PM CDT
In force
36 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.5 in

Counties Carter County, MO, Wayne County, MO

The radar

The St Louis radar (KLSX), 182 km from the middle of the area, began a volume at 21:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 30, 4:45 PM CDTHAIL 1.755 Ene Van Buren, MOGOLFBALL SIZE HAIL OBSERVED NEAR JUNCTION OF US 60 AND HWY 21N.
Apr 30, 5:07 PM CDTHAIL 11 Nw Leeper, MOREPORT FROM MPING: QUARTER (1.00 IN.).

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 30, 2:03 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 9.7 hours before the alert went out and 260 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2022-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 61 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2022-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 545 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
61 J/kg
Mixed-layer CIN
-209 J/kg
Mixed-layer LCL
913 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
545 m²/s²
0-3 km storm-relative helicity
652 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.6

Open this sounding in Storm Lab

The text

As transmitted.

797 
WFUS53 KPAH 302139
TORPAH
MOC035-223-302215-
/O.NEW.KPAH.TO.W.0025.220430T2139Z-220430T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Paducah KY
439 PM CDT Sat Apr 30 2022

The National Weather Service in Paducah has issued a

* Tornado Warning for...
  Northeastern Carter County in southeastern Missouri...
  West central Wayne County in southeastern Missouri...

* Until 515 PM CDT.
    
* At 439 PM CDT, a severe thunderstorm capable of producing a tornado
  was located near Van Buren, moving northeast at 35 mph.

  HAZARD...Tornado and ping pong ball size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  northeastern Carter and west central Wayne Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3709 9096 3705 9096 3705 9078 3714 9078
      3714 9076 3704 9069 3696 9099 3705 9105
TIME...MOT...LOC 2139Z 242DEG 30KT 3701 9096 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.50 IN

$$

CN
2 follow-up statements
618 
WWUS53 KPAH 302151
SVSPAH

Severe Weather Statement
National Weather Service Paducah KY
451 PM CDT Sat Apr 30 2022

MOC035-223-302215-
/O.CON.KPAH.TO.W.0025.000000T0000Z-220430T2215Z/
Carter MO-Wayne MO-
451 PM CDT Sat Apr 30 2022

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 515 PM CDT FOR
NORTHEASTERN CARTER AND WEST CENTRAL WAYNE COUNTIES...
    
At 450 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Garwood, or 9 miles east of Van Buren, moving
northeast at 35 mph.

HAZARD...Tornado and golf ball size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
northeastern Carter and west central Wayne Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3709 9096 3705 9096 3705 9078 3714 9078
      3714 9076 3704 9069 3699 9094 3706 9100
TIME...MOT...LOC 2150Z 242DEG 30KT 3706 9085 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.75 IN

$$

CN
063 
WWUS53 KPAH 302159
SVSPAH

Severe Weather Statement
National Weather Service Paducah KY
459 PM CDT Sat Apr 30 2022

MOC035-302209-
/O.CAN.KPAH.TO.W.0025.000000T0000Z-220430T2215Z/
Carter MO-
459 PM CDT Sat Apr 30 2022

...THE TORNADO WARNING FOR NORTHEASTERN CARTER COUNTY IS CANCELLED...
   
LAT...LON 3714 9078 3714 9076 3704 9069 3703 9073
      3705 9073 3705 9078
TIME...MOT...LOC 2159Z 242DEG 30KT 3710 9076 

$$

MOC223-302215-
/O.CON.KPAH.TO.W.0025.000000T0000Z-220430T2215Z/
Wayne MO-
459 PM CDT Sat Apr 30 2022

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 515 PM CDT FOR WEST
CENTRAL WAYNE COUNTY...
    
At 459 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Piedmont, moving northeast at 35 mph.

HAZARD...Tornado and golf ball size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
west central Wayne County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3714 9078 3714 9076 3704 9069 3703 9073
      3705 9073 3705 9078
TIME...MOT...LOC 2159Z 242DEG 30KT 3710 9076 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.75 IN

$$

CN

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at Apr 30, 2:47 PM CDT, 1 hour 52 minutes earlier.

Area forecast discussion, Apr 30, 2:47 PM CDT, 1 hour 52 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
247 PM CDT Sat Apr 30 2022

.SHORT TERM...(Tonight through Sunday night)
Issued at 130 PM CDT Sat Apr 30 2022

The RAP did a good job depicting the corridor of drier air over our
CWFA centered between two low trop moist axis to our east and west.
Surface dew points have dropped into the 50s most of the area, with
a lot of debris cloudiness over the west 1/2 of the CWFA.

SPC just issued a mesoscale discussion for our area. But overall our
thinking has not changed. While there is certainly a risk for a few
severe storms, we are not expecting a big event. Better forcing for
ascent with jet dynamics stay more to our north. Not much speed
shear with flow at and above 700mb staying in the 40-45 kt range up
to near the EL. The one area we continue think might have the best
chance of isolated severe is SEMO, into briefly far west KY and the
southern tip of Illinois. This is supported by higher probabilities
seen across this area in the SSCRAM (RAP/HRRR), with the most likely
hazards marginally severe hail and high wind. After 00z, the low
level flow actually weakens with 40kts of S/SW flow dropping down to
25 kts or so. MLCAPES that peak 1500 j/kg or slightly higher in the
aforementioned areas quickly diminishes south as well. So the window
of opportunity does not seem all that long into the evening. For
storm mode, mainly clusters, or short line segments. There could
be a brief supercell storm or two, again in the favored areas
mentioned.

As the parent system to our north heads into Canada, and after the
weak front moves across the area, our chance for convection will end
from west to east tonight, with dry weather expected Sunday and
Sunday night. It will be breezy and warm Sunday.

.LONG TERM...(Monday through Saturday)
Issued at 244 PM CDT Sat Apr 30 2022

The first of many 500 mb shortwaves will set the stage for a fairly
active week as the chance for pcpn will be on the increase during
the afternoon Monday, especially across southeast MO. The period
with Categorical PoP does not begin until Monday night as showers
and tstms will increase in coverage across the FA. Elevated CAPE
will be the greatest across southeast MO and the Purchase Region of
west KY where SPC currently has a marginal risk for severe weather.
The main hazard will be the potential for some hail. Risk for
showers and tstms then continues through Tuesday as a sfc low
pressure moves across the Ohio Valley with a trailing cold front. A
few strong to severe storms with strong winds and frequent lightning
are possible as GFS BUFKIT soundings show CAPE values around 1500-
2000 J/KG and steep mid level lapse rates. High temps during this
period will range from the mid to upper 70s for most locations.

The risk for showers and storms may linger into Wednesday morning if
the front remains close enough to the FA, especially near the TN
border. However, the more likely scenario is for the front to stall
far enough south allowing for dry air to build in as a sfc high
pressure passes by to the north. Pncpn chances will gradually lower
from north to south. Temps will also be a bit cooler with highs only
near 70 degrees.

Lower confidence once again begins Thursday as models differ in the
timing of a sfc low pressure system that looks to move through the
lower Ohio Valley. The 12z ECMWF/CMC are in better agreement
compared to the 12z GFS which remains the big outlier with pcpn
arriving early Thursday morning. While PoP chances are more likely
across western counties in the afternoon, would favor the Thursday
night into Friday time frame for when pcpn will be the most
widespread across the area. At the moment, it appears the greatest
instability will remain to our south with more organized storms;
however, it will not take much of a shift north with the sfc low to
bring the better parameters for storms into the PAH CWA. Too early
to go into details for Saturday as it is unclear how quickly pcpn
chances will diminish. High temps will range from the upper 60s to
mid 70s during the period.

&&

.AVIATION...
Issued at 130 PM CDT Sat Apr 30 2022

As a front moves into and then across the area this afternoon and
tonight, scattered to numerous showers and thunderstorms will
move across the area. We have a mention in the terminal
forecasts. Overnight, VFR conditions return as cloud cover will
be on the decrease. SSW winds 10 to 20 kts with higher
gusts will diminish as winds veer to the west generally less
than 10 kts overnight.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

SHORT TERM...CN
LONG TERM...DW/SP
Hazardous weather outlook, Apr 30, 3:15 PM CDT, 1 hour 24 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
315 PM CDT Sat Apr 30 2022

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-012015-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
315 PM CDT Sat Apr 30 2022

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

A chance of thunderstorms is possible through tonight. Some of
these storms may be severe late this afternoon and evening, mainly
across portions of southeast Missouri and southern Illinois.
Damaging winds, large hail, and isolated tornadoes will all be
possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Thunderstorms will be possible late Monday into Tuesday across the
area. A few of these storms could be strong to severe, with hail the
primary concern Monday night and gusty winds Tuesday. Lightning and
heavy downpours is also possible in any storm. The risk for
thunderstorms returns once again on Thursday and Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible late this afternoon and evening.

In the hours before

Local storm report, Apr 30, 4:16 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
416 PM CDT SAT APR 30 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     HAIL             1 SSW MOUNT CARMEL      38.40N 87.78W
04/30/2022  E0.75 INCH       WABASH             IL   EMERGENCY MNGR

&&
Local storm report, Apr 30, 4:38 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
438 PM CDT SAT APR 30 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0434 PM     HAIL             VAN BUREN               37.01N 91.01W
04/30/2022  E1.00 INCH       CARTER             MO   EMERGENCY MNGR

            ESTIMATED 45-50 MPH WINDS.

&&

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 30, 4:30 PM CDTSevere Thunderstorm WarningPAHCarter30 min
Apr 30, 4:33 PM CDTSevere Thunderstorm WarningPAHPerry57 min
Apr 30, 4:57 PM CDTSevere Thunderstorm WarningPAHWayne21 min
Apr 30, 4:58 PM CDTTornado WarningPAHPerry32 min
Apr 30, 6:05 PM CDTSevere Thunderstorm Warning Considerable damage threatPAHWayne25 min
Apr 30, 6:27 PM CDTSevere Thunderstorm Warning Considerable damage threatPAHBollinger33 min

Nearby

Tornado Warnings in Missouri, 2022Every tornado warning in 2022Tornadoes in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.